North Carolina, 2009Damaging Wind in North Carolina, May 15, 2009
May 15, 2009 · NWS MRX · 1 event in 1 county or zone
Weak low level meso-scale convective vorticity maximum over middle Tennessee created forcing for ascent. Pulse convection developed in a region of moderate instability and weak deep layer shear affecting Southeast Tennessee and Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low level meso-scale convective vorticity maximum over middle Tennessee created forcing for ascent. Pulse convection developed in a region of moderate instability and weak deep layer shear affecting Southeast Tennessee and Southwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 1:49 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, May 15, 1:49 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009
.SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE
AREA AT THE MOMENT. COULD BE SOME PULSE SEVERE STORMS...AND HEAVY
RAIN WITH THREAT OF FLOODING DUE TO SLOW MOVEMENT. WILL CARRY
CHANCE POPS FOR EARLY TONIGHT BEFORE DROPPING TO SLIGHT CHANCE AFTER
MIDNIGHT. COLD FRONT WILL APPROACH THE AREA ON SATURDAY...SO SHOULD
SEE INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY SATURDAY
AFTERNOON. WILL CARRY LIKELY TO LOW CAT POPS FOR THIS. WILL NOT
STRAY FAR FROM MAV TEMPS.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MAIN ISSUE FOR LONG
TERM REMAINS LATE SATURDAY/EARLY SUNDAY EVENT. STILL SOME SLIGHT
TIMING DIFFERENCES ESPECIALLY WITH DEPARTURE OF SYSTEM. DID NOT MAKE
ANY PROFOUND CHANGES TO PREVIOUS GRIDS/FORECAST OTHER THAN TO
INCREASE POPS SOMEWHAT TO CATEGORICAL FOR SATURDAY NIGHT.
ANTICIPATE MOST OF PRECIP SHOULD DEPART BY SUNDAY NIGHT WITH
BALANCE OF LONG TERM LOOKING DRY AT THIS TIME. EUROPEAN MODEL DOES
DEPICT WEAK FRONT DROPPING INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THURSDAY BUT THIS IS NOT DEPICTED BY GFS OR A MAJORITY OF THE
ENSEMBLE MEMBERS AND WILL BE DISCOUNTED FOR NOW. TEMPS WILL
GENERALLY MODERATE FROM WELL BELOW CLIMO EARLY IN THE LONG TERM TO
NEAR CLIMO BY LATE IN THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 65 81 60 65 46 / 40 80 80 50 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 81 58 62 43 / 40 80 80 50 10
OAK RIDGE, TN 64 82 57 64 43 / 40 80 80 50 10
TRI CITIES AIRPORT, TN 61 80 55 61 41 / 40 70 80 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW/LCM
Hazardous weather outlook, May 15, 2:06 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT FRI MAY 15 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.
SOME FLOODING PROBLEMS ARE POSSIBLE.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 15, 1:33 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL SUNBRIGHT 36.24N 84.67W
05/15/2009 E0.75 INCH MORGAN TN LAW ENFORCEMENT
PENNY SIZE HAIL AT CHESNUT RIDGE NEAR SUNBRIGHT. REPORTED
BY DISPATCH.
&&
GRCSpecial weather statement, May 15, 1:49 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009
TNZ071>074-151945-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-NW BLOUNT-SEVIER SMOKY MOUNTAINS-
249 PM EDT FRI MAY 15 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT AND SEVIER
COUNTIES...
AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GATLINBURG...MOVING NORTHEAST AT
10 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DH
Local storm report, May 15, 3:17 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 10 S MARYVILLE 35.60N 83.97W
05/15/2009 E0.88 INCH BLOUNT TN TRAINED SPOTTER
NICKLE SIZE HAIL JUST NORTH OF TALLASSEE...BUT IN BLOUNT
COUNTY. REPORTED BY TRAINED SPOTTER.
&&
GRCThunderstorm Wind, Clay
- When
- May 15, 3:50 PM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.050, -83.820
A few trees were reported down from Pine Log to Hayesville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171353.